Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 320, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at Aug 22, 1997, 9:42 AM CDT for McCurtain County, Oklahoma. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 22, 1997, 9:42 AM CDT (14:42 UTC)
- Expired
- Aug 22, 1997, 10:15 AM CDT
- In force
- 33 min
- Issued by
- NWS Shreveport, LA
- Area
- Whole counties
County McCurtain County, OK
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 10:00 AM CDT | Hail 0.75 | Broken Bow, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 2.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1126 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 968 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSHV 221441 RRA SVRSHV OKC089-221515- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 942 AM CDT FRI AUG 22 1997 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1015 AM CDT FOR THE FOLLOWING AREAS... IN SOUTHEAST OKLAHOMA ...SOUTHERN MCCURTAIN COUNTY AT 940 AM...THE SHREVEPORT DOPPLER RADAR SHOWED A POSSIBLE SEVERE THUNDERSTORM SOUTHEAST OF VALIANT OKLAHOMA ALONG THE RED RIVER. THIS THUNDERSTORM WAS MOVING SOUTHEAST NEAR 30 MILES AN HOUR. THE MAIN THREAT FROM THIS STORM IS HIGH WINDS TO 60 MILES AN HOUR THAT MAY RESULT IN TREE AND POWER LINE DAMAGE. THIS THUNDERSTORM WILL AFFECT THE COMMUNITIES OF GLOVER AND IDABEL OKLAHOMA. PEOPLE OUTSIDE SHOULD MOVE TO A STRONG BUILDING AND STAY AWAY FROM WINDOWS. VIII
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 8:51 AM CDT, 51 minutes earlier.
Area forecast discussion, Aug 22, 8:51 AM CDT, 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 850 AM CDT FRI AUG 22 1997 NWLY FLOW MCS WILL CONTINUE TO MOV SE FROM SE OK INTO THE KSHV FA THROUGH TODAY AND THIS EVENING. ALL MODELS SHOW SYSTEM SLOWING ALTHOUGH DO NOT BELIEVE THE AVN AS IT SHOWS THE SYSTEM STILL OVR SRN FA DURING SAT MORN. BELIEVE THAT CURRENT FCTS ARE SATISFACTORY WITH INCREASING CLOUDS ACROSS E TX...SW AR...AND NW LA WITH SCT TO NUMEROUS TSTMS. FURTHER E TOWARDS NE LA AND SE AR APPEARS THAT THE COMPLEX WILL ONLY PRODUCE WIDELY SCT TSTMS AT BEST PER RADAR AND SATELLITE TRENDS. ALSO DRIER AIR INDICATED OVR THIS AREA PER THE 12Z KJAN RAOB WITH PRECIPITABLE WATER AT 1.15 INCHES. ONLY FCST ITEM THAT NEEDS TO BE UPDATED ARE HIGH TEMPERATURES ACROSS NE TX AND SE OK WITH HIGHS IN THE LOWER TO MID 80S. TSTMS CONTINUE TO SLOWLY WEAKEN PER RADAR AND SATELLITE TRENDS AS IS QUITE USUAL FOR NOCTURNAL NW FLOW EVENTS AFTER SUNRISE. SOME TSTMS MAY BE SEVERE THIS AFTERNOON WITH SFC SELY FLOW VEERING TO NLY FLOW AT AROUND 400 HPA AHEAD OF THE MCS. BELIEVE THAT RAINS WILL BE HEAVY IN SOME AREAS...HOWEVER...WITH THE DRY WEATHER OF THE LAST SIX WEEKS ACROSS MUCH OF NE TX...AM NOT CONCERNED WITH FLOODING PROBLEMS. VIII.
In the hours before
Local storm report, Aug 22, 8:07 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT...COR TO LOCATION
NATIONAL WEATHER SERVICE SHREVEPORT LA
815 AM CDT THU AUG 21 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....PARISH/COUNTY LOCATION....
1047 PM HARLETON TX 60 MPH TSTM GUST
08/20/97 HARRISON DOWNED TREES AND POWER
LINESSpecial weather statement, Aug 22, 9:21 AM CDT, 21 minutes before
ARZ050-051-059-070-OKZ077-TXZ096-097-108>112-124>126-136>138-149>151- 221515- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SHREVEPORT LA 921 AM CDT FRI AUG 22 1997 ...LINE OF STRONG THUNDERSTORMS INVADING NORTHEAST TEXAS AND SOUTHEAST OKLAHOMA... AT 920 AM...A LINE OF STRONG THUNDERSTROMS EXTENDED FROM JUST NORTH OF BROKEN BOW OKLAHOMA TO PARIS AND DENTON TEXAS. MOVEMENT WAS SOUTHEAST AT 30 MPH. THE STRONGEST STORMS WERE OCCURRING FROM NEAR VALLIANT OKLAHOMA TO JUST NORTHWEST OF PARIS. SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING ONE INCH OF RAIN PER HOUR ALONG WITH 40 TO 50 MPH WINDS...HAIL UP TO 1/2 INCH IN DIAMETER AND DANGEROUS LIGHTNING. THE LINE OF STORMS SHOULD EXTEND FROM DE QUEEN ARKANSAS TO NEAR MT PLEASANT TEXAS BY 1100 PM. IV
Special weather statement, Aug 22, 9:21 AM CDT, 21 minutes before
ARZ050-051-059-070-OKZ077-TXZ096-097-108>112-124>126-136>138-149>151- 221515- SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE SHREVEPORT LA 921 AM CDT FRI AUG 22 1997 ...LINE OF STRONG THUNDERSTORMS INVADING NORTHEAST TEXAS AND SOUTHEAST OKLAHOMA... AT 920 AM...A LINE OF STRONG THUNDERSTROMS EXTENDED FROM JUST NORTH OF BROKEN BOW OKLAHOMA TO PARIS AND DENTON TEXAS. MOVEMENT WAS SOUTHEAST AT 30 MPH. THE STRONGEST STORMS WERE OCCURRING FROM NEAR VALLIANT OKLAHOMA TO JUST NORTHWEST OF PARIS. SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING ONE INCH OF RAIN PER HOUR ALONG WITH 40 TO 50 MPH WINDS...HAIL UP TO 1/2 INCH IN DIAMETER AND DANGEROUS LIGHTNING. THE LINE OF STORMS SHOULD EXTEND FROM DE QUEEN ARKANSAS TO NEAR MT PLEASANT TEXAS BY 1100 AM. IV
Special weather statement, Aug 22, 9:22 AM CDT, 20 minutes before
ARZ050-051-059-070-OKZ077-TXZ096-097-108>112-124>126-136>138-149>151- 221515- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SHREVEPORT LA 921 AM CDT FRI AUG 22 1997 ...LINE OF STRONG THUNDERSTORMS INVADING NORTHEAST TEXAS AND SOUTHEAST OKLAHOMA... AT 920 AM...A LINE OF STRONG THUNDERSTROMS EXTENDED FROM JUST NORTH OF BROKEN BOW OKLAHOMA TO PARIS AND DENTON TEXAS. MOVEMENT WAS SOUTHEAST AT 30 MPH. THE STRONGEST STORMS WERE OCCURRING FROM NEAR VALLIANT OKLAHOMA TO JUST NORTHWEST OF PARIS. SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING ONE INCH OF RAIN PER HOUR ALONG WITH 40 TO 50 MPH WINDS...HAIL UP TO 1/2 INCH IN DIAMETER AND DANGEROUS LIGHTNING. THE LINE OF STORMS SHOULD EXTEND FROM DE QUEEN ARKANSAS TO NEAR MT PLEASANT TEXAS BY 1100 PM. IV
Special weather statement, Aug 22, 9:26 AM CDT, 16 minutes before
ARZ050-051-059-070-OKZ077-TXZ096-097-108>112-124>126-136>138-149>151- 221515- SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE SHREVEPORT LA 921 AM CDT FRI AUG 22 1997 ...LINE OF STRONG THUNDERSTORMS INVADING NORTHEAST TEXAS AND SOUTHEAST OKLAHOMA... AT 920 AM...A LINE OF STRONG THUNDERSTROMS EXTENDED FROM JUST NORTH OF BROKEN BOW OKLAHOMA TO PARIS AND DENTON TEXAS. MOVEMENT WAS SOUTHEAST AT 30 MPH. THE STRONGEST STORMS WERE OCCURRING FROM NEAR VALLIANT OKLAHOMA TO JUST NORTHWEST OF PARIS. SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING ONE INCH OF RAIN PER HOUR ALONG WITH 40 TO 50 MPH WINDS...HAIL UP TO 1/2 INCH IN DIAMETER AND DANGEROUS LIGHTNING. THE LINE OF STORMS SHOULD EXTEND FROM DE QUEEN ARKANSAS TO NEAR MT PLEASANT TEXAS BY 1100 AM. IV
Nearby
Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.